Alert archive / Tennessee / Special Weather Statements in 2013

Special Weather Statement, NWS Nashville, TN

July 23, 2013Giles County, Tennessee

NWS Nashville, TN issued this special weather statement at Jul 23, 2013, 4:21 AM CDT for Giles County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2013, 4:21 AM CDT (09:21 UTC)
Expired
Jul 23, 2013, 4:45 AM CDT
In force
24 min
Issued by
NWS Nashville, TN

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WWUS84 KOHX 230921
SPSOHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
421 AM CDT TUE JUL 23 2013

TNZ095-230945-
GILES-
421 AM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR GILES COUNTY...

AT 416 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A COUPLE STRONG THUNDERSTORM NEAR PULASKI...MOVING EAST SOUTHEAST 
AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE FRANKEWING AND ELKTON...AND AREAS
BETWEEN HIGHWAY 64 AND HIGHWAY 31.

BRIEF WIND GUSTS AROUND 40 MPH ARE EXPECTED WITH THIS STORM...ALONG 
WITH HEAVY DOWNPOURS.

LAT...LON 3512 8706 3525 8701 3522 8683 3503 8684

$$
19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:53 AM CDT, 28 minutes earlier.

Area forecast discussion, Jul 23, 3:53 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
353 AM CDT TUE JUL 23 2013

.DISCUSSION...

AFTER FEELING GOOD FOR THE LAST FEW DAYS REGARDING THE FORECAST
THROUGH THIS UPCOMING WEEKEND...CONFIDENCE HAS WANED AS MODELS
SOLUTIONS HAVE DIVERGED SIGNIFICANTLY...ESPECIALLY FOR FRIDAY AND
SATURDAY.  LET'S START WITH TODAY AND TOMORROW AND WHAT WE CAN
EXPECT AS FAR AS THUNDERSTORM DEVELOPMENT.

DEW POINTS IN THE UPPER 60S AND LOW 70S ARE PREVALENT FROM OKLAHOMA
TO INDIANA AND SOUTHWARD.  THIS EXPANSIVE LOW LEVEL MOISTURE...
COUPLED WITH MULTIPLE SHORTWAVE IMPULSES RIDING THE NORTHWEST FLOW
IN PLACE IS HELPING TO SPARK SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE MID-MISSISSIPPI AND TENNESSEE VALLEYS.
NONE OF THESE ARE VERY ORGANIZED DUE TO AN EXTREME LACK OF DEEP
LAYER SHEAR.  THIS PATTERN WILL BE THE CONTRIBUTING FACTOR TO
THUNDERSTORM DEVELOPMENT THROUGHOUT THE DAY...BUT A DESTABILIZING
BOUNDARY LAYER DUE TO DIURNAL HEATING SHOULD ALSO ADD TO
THUNDERSTORM COVERAGE. THE BEST CHANCE OF SOME STRONG TO SEVERE
STORMS WILL BE NORTHWEST OF MIDDLE TENNESSEE AS THIS AREA WILL
ALSO BE UNDER THE INFLUENCE OF A WEAK BOUNDARY/FRONT STRETCHING
FROM THE CENTRAL PLAINS INTO THE GREAT LAKES REGION. AS THIS FRONT
SLOWLY PUSHES SOUTHWARD THROUGH THE DAY...IT COULD PUSH A SMALL
CHANCE OF STRONGER STORMS TOWARDS MIDDLE TENNESSEE LATE TODAY...
MAYBE INTO THE EVENING HOURS ACROSS OUR NORTHERN COUNTIES. THE
DECIDING FACTOR IN HOW STRONG THESE STORMS MAY GET WILL BE THE
AMOUNT OF SUNSHINE ANY PARTICULAR AREA RECEIVES TODAY. WILL
HIGHLIGHT THIS SMALL CHANCE IN THE HAZARDOUS WEATHER OUTLOOK...BUT
NOT CONFIDENT IN ANY WIDESPREAD SEVERE STORMS. WEDNESDAY COULD BE
MORE OF THE SAME AS THE FRONT CLOSES IN ON TENNESSEE.

EXPECTATIONS ARE FOR THE FRONT/BOUNDARY TO PUSH THROUGH THE STATE
WEDNESDAY EVENING AND WHILE THERE WILL BE INCREASED CHANCE FOR
SUB-SEVERE SHOWERS AND THUNDERSTORMS...MUCH DRIER AIR WILL FOLLOW
FRONTAL PASSAGE.  IN FACT...THURSDAY WILL DEFINITELY BE PRECIP-FREE
WITH DEW POINTS IN THE LOW 60S...A MUCH WELCOMED CHANGE FROM THE
LAST WEEK.

CONFIDENCE FALLS OFF GREATLY FRIDAY INTO SATURDAY. SOME SORT OF
DECENT SHORTWAVE IS EXPECTED TO MOVE OUT OF THE PLAINS AND INTO
SOME AREA EAST OF THE MISSISSIPPI RIVER BUT ITS PATH IS WHAT HAS
GUIDANCE STUMPED. BECAUSE OF THIS...I AM NOT GOING SWAY FAR FROM
WHAT WE CURRENT HAVE FORECASTED...BOTH TEMPERATURE AND POP-WISE...
IN HOPES OF SOME BETTER RESEMBLANCE OF AGREEMENT BETWEEN LONG
RANGE MODELS IN FUTURE FORECAST PACKAGES.

OBVIOUSLY THIS MODEL DIVERGENCE APPLIES TO TEMPERATURES AS
WELL...ESPECIALLY AFTER FRIDAY...SO WILL ALSO HOLD FIRM ON CURRENT
TEMPERATURES FORECAST FOR THE UPCOMING WEEKEND.

UNGER

&&

.AVIATION...06Z TAF DISCUSSION.

DRIER AIR IN THE MID TO UPPER LEVELS TO PREVAIL AND LIMIT
CONVECTION COVERAGE UNTIL 18Z. AFT 18Z...A COLD FRONT WILL MOVE
TOWARD THE MID STATE AND CONVECTION COVERAGE SHOULD INCREASE TO
THE PROB30 LEVEL. OTW...PLENTY OF LOWER LEVEL MOISTURE IN PLACE
AND THAT WILL LEAD TO A CONTINUATION OF LOW LEVEL STRATUS THROUGH
12Z OVERNIGHT. ADDITIONALLY...SOME LIGHT FOG WILL ALSO BE POSSIBLE
LATE TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      91  72  86  64 /  40  30  30  10
CLARKSVILLE    91  69  84  61 /  40  30  30  05
CROSSVILLE     84  68  82  61 /  40  30  30  20
COLUMBIA       90  72  88  65 /  40  30  40  10
LAWRENCEBURG   89  72  89  66 /  40  30  50  10
WAVERLY        92  70  86  63 /  40  30  40  05

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27
Hazardous weather outlook, Jul 23, 2:53 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
253 AM CDT TUE JUL 23 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-240800-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
253 AM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. A FEW
STORMS COULD BE STRONG...WITH GUSTY WINDS AND HEAVY DOWNPOURS...
ESPECIALLY THIS AFTERNOON AND EVENING. STRONG WIND GUSTS MIGHT BREAK
TREE BRANCHES...AND HEAVY DOWNPOURS MAY CAUSE TEMPORARY PONDING OF
WATER IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

19

In the hours before

Special weather statement, Jul 23, 4:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
421 AM CDT TUE JUL 23 2013

TNZ095-230945-
GILES-
421 AM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR GILES COUNTY...

AT 416 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A COUPLE STRONG THUNDERSTORM NEAR PULASKI...MOVING EAST SOUTHEAST
AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE FRANKEWING AND ELKTON...AND AREAS
BETWEEN HIGHWAY 64 AND HIGHWAY 31.

BRIEF WIND GUSTS AROUND 40 MPH ARE EXPECTED WITH THIS STORM...ALONG
WITH HEAVY DOWNPOURS.

LAT...LON 3512 8706 3525 8701 3522 8683 3503 8684

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:39 AM CDTSpecial Weather StatementOHXBenton51 min
Jul 23, 7:58 AM CDTSpecial Weather StatementOHXGiles47 min
Jul 23, 8:16 AM CDTSpecial Weather StatementOHXPerry59 min
Jul 23, 9:06 AM CDTSpecial Weather StatementOHXLewis, Perry54 min
Jul 23, 10:56 AM CDTSpecial Weather StatementOHXCannon, DeKalb34 min
Jul 23, 11:26 AM CDTSpecial Weather StatementOHXVan Buren, Warren, White49 min
Jul 23, 2:49 PM CDTAreal Flood AdvisoryOHXGiles116 min

Nearby

Special Weather Statements in Tennessee, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.